For Providers Clinical Psychopharmacology Seminar
Serotonin Syndrome and Neuroleptic Malignant SyndromeOriginal Author: Paul Perry, Ph.D, BCPP Latest Reviser: Vicki Ellingrod, Pharm.D., BCPPCreation Date: 1996 Last Revision Date: October 2002 Peer Review Status: Internally Peer Reviewed
INTRODUCTION Both Serotonin Syndrome (SS) and Neuroleptic Malignant Syndrome (NMS) are rare, but potentially life-threatening toxic effects of psychotropic drugs. SS is associated with an excess of serotonin (5HT) usually resulting from increasing the dose of a single serotonergic agonist drug, polypharmacy of serotonic agents, or a pharmacodynamic drug interaction of a monoamine oxidase inhibitor (MAOI) with a serotonin reuptake inhibitor (SRI) (Ciraulo and Shader, 1990). The SS was first reported in the 1950s, but it wasn't until the 1990s that the term serotonin syndrome was used (Keck and Arnold 2000). NMS has been associated with antipsychotic (neuroleptic) drugs and other drugs that affect dopamine (DA) neurotransmission. NMS was first described during early studies of haloperidol in 1960 (Delay et al, 1960). The first report of NMS in English literature was in 1968 (Delay and Deniker, 1968). Since NMS occurs very infrequently, it is extremely difficult to characterize it objectively under controlled conditions. As a result, many uncontrolled reports have been published, sometimes with misleading results. Numerous reviews have been published that provide comprehensive discussions of NMS (Caroff and Mann, 1993; Dickey, 1991; Ebadi et al, 1990; Heiman-Patterson, 1993). This review will attempt to compare and contrast the well-established features of NMS and SS. Signs and symptoms common to the two syndromes include excitement, diaphoresis, rigidity, hyperthermia, tachycardia, and hypertension. Depending on the circumstances of the case involved, the washout period between use of an MAOI and an SRI may range from one to more than five weeks. It is during this washout period that a misdiagnosis of NMS would be most likely, particularly when a patient is seeing more than one physician and complete records are not available.
PATHOGENESIS Of the several mechanistic hypotheses proposed for SS, the most creditable is that the syndrome results from an overabundance of serotonin in the CNS. Originally, Oates and Sjoerdsma (1960) described an "indolamine syndrome" in several patients who were administered an MAOI and L-tryptophan concurrently. They suggested that elevations in serotonin and tryptamine were responsible for the clinical symptoms see with this syndrome. Similarly, the numerous pharmacologic mechanisms prosposed for NMS are described in several reviews (Caroff and Mann, 1993; Dickey, 1991; Ebadi et al, 1990; Heiman-Patterson, 1993; Thornberg and Ereshefsky, 1993). However, none satisfactorily explain why NMS only occurs in certain patients or why NMS does not always recur even if the patient is re-exposed to the same offending antipsychotic (Rosebush et al, 1989b). Despite these observations, most of the signs and symptoms can be traced to dopamine blockade (Caroff and Mann, 1993; Dickey, 1991; Ebadi et al, 1990; Heiman-Patterson, 1993; Thornberg and Ereshefsky, 1993). Thus there is a natural assumption since dopamine antagonists cause NMS, dopamine agonists are the obvious treatments of choice for NMS. The NMS-induced tremor and rigidity are linked to nigrostriatal dopamine blockade, an extension of the parkinsonian side effects seen at therapeutic doses of antipsychotics (Heiman-Patterson, 1993; Dickey, 1991). Extreme rigidity, in turn, contributes to hyperthermia, muscle breakdown, elevated CK, and rhabdomyolysis. Peripherally, antipsychotics also affect intracellular calcium transport resulting in an increased calcium concentration and altered muscle fiber contractility. This effect is reversed by dantrolene, a calcium ion release antagonist (Dickey, 1991). However, there are cases of NMS in which dantrolene administration eliminated fever but had no effect on rigidity (Dickey, 1991). Central dopamine blockade in the hypothalamus may result in impaired temperature regulation. Dopamine blocking drugs may alter the body temperature "set point" in the hypothalamus such that the heat dissipating mechanisms of shivering, sweating, and peripheral vasoconstriction or vasodilatation are altered (Heiman-Patterson, 1993). Spivak et al (1999) conducted a prospective study of circulating levels of 5HT, DA, and epinephrine (E) in patients diagnosed with NMS. They found that in platelet poor plasma patients, the DA levels were lower and the E levels higher in contrast to the patients' remitted state. 5HT concentrations trended higher (p = 0.078). Also, the 5HT/DA ratio was significantly higher in the acute NMS state. Thus, some of these results support the theory that NMS is due to depletion in DA, but they also support the theory that other neurotransmitters are involved. ETIOLOGY SS is associated with medications that effect 5HT. The majority of evidence supporting this relationship is based on case reports. Overall SS has been reported to occur when drugs including clonazepam, alprazolam, lithium, SSRIs, trazodone, nefazodone, thioridazine are combined with tricyclic antidpressants. Additionally the SS has been reported to occur when l-tryptophan, dextromethorphan, SSRIs, meperidine, or clonazepam have been used in combination with an MAOI. Combinations between SSRIs, and venlfaxine, dextromethorphan, buspirone, carbamazepine, mirtazapine, tramadol, nefazodone, sumatriptan, and DHE have been associated with SS. Lastly, there are have been case reports
of SS in patients receiving monotherapy of venlfaxine, clomipramine, SSRIs, moclobemide, sumatriptan, and other serotonergic agents such as "Ecstasy" (Keck and Arnold 2000, Parrott 2001). NMS has been associated with all dopamine-blocking drugs (Caroff and Mann, 1993). Clozapine, an antipsychotic that does not exhibit significant antagonism of D2 dopamine receptors in the nigrostriatal tracts, has been thought to be less likely to cause NMS. However, at least fourteen cases of NMS have been attributed to clozapine (Reddig et al, 1992; Sachdev et al, 1995; Thornberg and Ereshefsky, 1993). Likewise, three cases of NMS have also been attributed to risperidone, another "atypical" antipsychotic (Webster P and Wijeratne C, 1994; Raitasuo V et al, 1994). Metoclopramide, prochlorperazine, promethazine, and droperidol are all dopamine antagonists frequently used as antiemetics and for other indications also associated with NMS (Caroff and Mann, 1993). It is recommended that dopamine blocking antiemetics should only be used long-term in patients with a clear indication. The abrupt withdrawal of dopaminergic drugs has also produced an NMS-like condition in patients with Huntington's disease and Parkinson's disease (Ebadi et al, 1990). Implicated drugs include levodopa, bromocriptine, and amantadine. Not surprisingly, dopaminergic drugs have been studied to treat NMS (Caroff and Mann, 1993; Dickey, 1991; Ebadi et al, 1990; Heiman-Patterson, 1993). There is one case report in the literature were the patient diagnosed with NMS was presumed to have taken > 300 mg of cyclobenzaprine (Flexeril), a commonly prescribed muscle relaxant, as his only medication. The patient's presentation was similar to neuroleptic-induced NMS. The authors suggested that the reaction in the absence of a neuroleptic may be a hyperthermic reaction and should be classified as a "drug-induced central hyperthermic syndrome" (Theoharides et al, 1995) INCIDENCE Based on the literature the incidence of the SS is relatively rare, however specific combinations of 5HT agonists appear to account for the majority of cases which appear in the literature. These cases were particularly severe and often had lethal outcomes (Keck and Arnold 2000). NMS is very rare (Deng et al, 1990; Keck et al, 1991; Modestin et al, 1992). Estimates of the frequency of NMS in prospective studies range from 0.07% (Gelenberg et al, 1988) to 2.2% (Hermesh et al, 1992; Keck et al, 1989a). Analysis of NMS across studies suggests a frequency of approximately 0.2% (Caroff and Mann, 1993). A number of factors may explain this wide range of frequencies. Diagnostic criteria for NMS varies widely from center to center (Gurrera et al, 1992; Modestin et al, 1992). NMS at one site may be diagnosed as severe pseudoparkinsonism at another. Study duration and length of exposure to antipsychotics varies greatly among studies. Obviously, the prevalence rate will be higher as the duration of exposure is increased. Likewise, antipsychotic dosing practices between sites or over time are likely to affect the reported incidence of NMS. Subjects in studies using higher antipsychotic doses are more likely to identify more cases of NMS (Gelenberg et al, 1988). In one study (Keck et al, 1991), the incidence of NMS declined significantly from 1.1% during a 31 month survey period to 0.15% over a later 47 month period. The authors attributed this decline primarily to enhanced awareness of NMS, earlier treatment, and a reduction in risk factors.
CLINICAL FEATURES SS. To date there is no formal consensus regarding the diagnostic criteria for SS. This syndrome can vary significantly in its presentation. In a recent review of cases since 1991 (Keck and Arnold 2000), approximately 82% of case report generated patients experienced mental status changes. These included changes in mood (hypomania, dysphoria, irritability, and anxiety), and level of consciousness (confusion, delirium, and coma). Behavioral manifestations also occurred commonly, with 28% of patients experiencing restlessness, and 27% experienced agitation. Disturbances in the autonomic nervous system also appeared commonly and consisted of tachycardia, diaphoresis, labile blood pressure, shivering, tachypnea, mydriasis, and sialorrhea. Hyperthermia was noted in 34% of these cases